FDA: Tylenol Can Cause Rare Skin Diseases Still, it's not recommending consumers switch to another pain reliever By Kevin Spak, Newser User Posted Aug 2, 2013 7:47 AM CDT 4 comments Comments Acetaminophen is the active ingredient in Tylenol-brand painkillers. (AP Photo/Paul Sakuma, File) (Newser) – The FDA is warning consumers that acetaminophen—the active ingredient in Tylenol—can cause rare skin diseases characterized by rashes, blisters, and, very occasionally, extreme damage to the skin's surface. The agency hastened to add that it wasn't advising that everyone abandon acetaminophen in favor of another pain reliever, as these side effects are rare. But anyone experiencing symptoms should stop taking the drug and seek medical attention, the Wall Street Journal reports. By scouring its database, the FDA found 107 cases of such acetaminophen-fueled skin disease between 1969 and 2012. In 67 of those cases the patient wound up in the hospital, and 12 people died. Tylenol purveyor Johnson & Johnson says the results "should be viewed within the context of the millions who … have benefited from acetaminophen." It's also worth noting that ibuprofen (Advil, among others), and naproxen (Aleve) already have skin reaction warnings. Still, this isn't exactly the first blemish on Tylenol's record.